Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Calling the thyroid/Vit D people for results help please

(8 Posts)
MonterayJack Fri 06-Jun-14 17:01:50

Hi there. The other week RockinD and Mercibucket very kindly offered to help interpret my thyroid results when they came back. I've been told the results below are normal but would be really grateful if any thyroid people are around for an opinion:

Thyroid function test (X77Wg)

Serum TSH level (XaELV) 2.0 miu/L (0.2-4.0)
Serum free T4 level (XaERr) 17.3 pmol/L (10-20.0)

I persume the figures in brackets at the end are levels within the normal range. Would you say my results are low normal or normal normal? My VitD has come back a bit low. The combined Vit2 and 3 level is 53 nmol/L. The GP has given me a scrip for combined calcium and vit d tabs (as I have osteopaenia).

Wonder if the vit D reading could be contributing to fatigue/hair loss/pain in shin bones and weakness in leg muscles, dry skin and brittle dry hair/nails.

My ferritin level has doubled since last time now that I am on medication, and is now 67. The consultant I saw about hair loss says she would like it up to around 100. All help greatly appreciated.

ELR Fri 06-Jun-14 17:12:53

Hi can't help much as am after the same answers as you! But will happily join the thread to offer support. Your thyroid looks like a good result I think, my tsh is 6.66.
Your vit D is low, mine is 48. I too have all the same symptoms as you, I'm seeing the gp on Monday.

MonterayJack Fri 06-Jun-14 17:25:36

ELR good luck. It's awful having all these vague but horrible symptoms and to try get to the bottom of them. I hope your appointment on Monday is helpful.

RockinD Fri 06-Jun-14 17:55:13

OK Jack - thyroid not looking too bad, TSH perhaps a tad too high, but FT4 in the top 30% of the reference range, so, on the face of it looking fine.

Vitamin D however is way too low. It really needs to be over 100 and you need gelcaps not tablets, because vitamin D is fat soluble. You probably also need more vitamin D than is in the big chalky tablets you have almost certainly been prescribed (AdCal?) and it may be, even with osteopaenia, that because of the relationship between vitamin D and calcium, you don't actually need replacement calcium, you just need to get your D levels up and keep them up. I take 2,000 ius a day.

Yes, low vitamin D could be contributing to all sorts of non-specific symptoms, but your ferritin also could do with being higher than it is. Do you have iron replacement that you can tolerate?

I would suggest that you get your ferritin, D, vitamin B12 and folate to optimal levels and see how you feel then. If you still feel ropey, it might be a good idea to get your thyroid tested again, say in 12 months, and ask for TPO and TgAB antibodies to be checked as well. Your TSH is a tad higher than I would like to see it and it might be useful to see if it's rising and whether you are a candidate for full on auto immune thyroid disease in the future.

ELR Your TSH is way too high. I hope your GP will take that seriously and check your FT4, FT3, TPO and TgAB with a view to treatment sooner rather than later.

ELR Fri 06-Jun-14 18:05:04

rockin thanks for the info I've posted my other results here
www.mumsnet.com/Talk/general_health/a2099286-Help-Under-active-thyroid-vitamin-d-deficiency-low-iron-and-low-b12?msgid=47506128#47506128
It's been an ongoing battle for the last two years with thyroid up down up down, we will retest in 6 weeks ect ect!
How do you know so much?

MonterayJack Fri 06-Jun-14 18:09:44

RockinD bless you for this. You've been so helpful. Yes, have been given Adcal big chalky tabs. I will ask GP for gelcaps though and ask for a higher dose. When I looked at symptoms of vit d deficiency I have so many. I've had a really bad throbbing, aching burny pain in my shins for a couple of years and read this is a good indicator of a deficiency. Also really bad pain if I press bottom of my sternum which it said is a sign. I pressed it hard last night to see what would happen and it was incredibly sore. The shin pain I actually was sent to see a podiatrist about and they just thought it was because I'd over-exercised. I hadn't though.

I've been taking 210mg ferrous fumerate once a day for 6 months. No problems with side effects. My ferritin level has gone up from 38 to 67 since starting it. Do you think I need a higher dose or should it keep on climbing up towards a 100 if I keep on going with the 210mg?

I will definitely be doing what you say, trying to get these levels up and ask for a thyroid re-test if I still feel rubbish when my vit d, ferritin and b12 are higher. It doesn't look as though they've tested B12 this time.

Bless you again. I really appreciate your help flowers

RockinD Fri 06-Jun-14 18:36:41
MonterayJack Fri 06-Jun-14 19:22:19

Right RockinD I've ordered some of these. Rather than mess about trying to tell GP I want the gel ones and a higher dose, it will be easier to just get them myself. Will definitely be keeping on with ferrous fumerate.
Thanks again for all your help.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now